Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 337, NWS Tulsa, OK

August 15, 2020Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 15, 2020, 4:51 PM CDT for Ottawa County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 4:51 PM CDT (21:51 UTC)
Expired
Aug 15, 2020, 5:30 PM CDT
In force
39 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Ottawa County, OK

The radar

The Tulsa radar (KINX), 112 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS54 KTSA 152151
SVRTSA
OKC115-152230-
/O.NEW.KTSA.SV.W.0337.200815T2151Z-200815T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
451 PM CDT Sat Aug 15 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Eastern Ottawa County in northeastern Oklahoma...

* Until 530 PM CDT.

* At 450 PM CDT, a severe thunderstorm was located 3 miles east of 
  Baxter Springs, moving south at 20 mph. This storm has a history 
  of producing hail up to golf ball size. 

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations in or near the path include...
  Quapaw...                         Wyandotte...
  Picher...                         Ottawa...
  Peoria...                         Cardin...
  Twin Bridges State Park...        

This includes Interstate 44 between mile markers 310 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9462 3678 9462 3673 9476 3700 9490
TIME...MOT...LOC 2150Z 343DEG 16KT 3703 9468 

HAIL...1.50IN
WIND...60MPH
 
$$
Snider
1 follow-up statement
879 
WWUS54 KTSA 152203
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
503 PM CDT Sat Aug 15 2020

OKC115-152230-
/O.CON.KTSA.SV.W.0337.000000T0000Z-200815T2230Z/
Ottawa OK-
503 PM CDT Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN OTTAWA COUNTY...

At 503 PM CDT, a severe thunderstorm was located 5 miles southeast of
Baxter Springs, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Quapaw...                         Wyandotte...
Picher...                         Ottawa...
Peoria...                         Cardin...
Twin Bridges State Park...        

This includes Interstate 44 between mile markers 310 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9462 3678 9462 3673 9476 3700 9490
TIME...MOT...LOC 2203Z 343DEG 16KT 3697 9466 

HAIL...1.00IN
WIND...60MPH
 
$$
Snider

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:08 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 15, 2:08 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
208 PM CDT Sat Aug 15 2020

.DISCUSSION...
Heat indices have once again become an issue this afternoon. A
excessive heat warning was issued earlier for Pushmataha/Choctaw
counties given values will likely climb into the 110-112 degree
range. Elsewhere, 105 degrees expected across the remainder of
eastern Oklahoma and west-central Arkansas.

Another concern for this afternoon will be potential for severe
thunderstorm development across far northeast Oklahoma and
northwest Arkansas. Very unstable conditions have develop across
aforementioned area with MLCAPES around 2500 J/kg and little
remaining CIN. Secondary outflow boundary approaching area from
the north, coupled with peak heating, could allow for a few
severe storms. Although deep layer shear remains marginal (20-25
knots), quarter size hail and damaging downburst winds will be
possible with any storms that develop. Any thunderstorm activity
will likely dissipate by mid evening with the loss of heating.

Better news concerning the heat on Sunday (for most areas) as
cold front pushes through the area. The drier air may not filter
into far southeast Oklahoma Sunday afternoon and heat indices
could again approach advisory criteria, but for now will hold off
on any headlines.

Drier/cooler conditions still expected for much of the upcoming
work week as upper trough persists across the eastern CONUS due to
strong blocking high off the Atlantic coast. Southerly winds will
develop by late week with a slow warming trend into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  89  67  92 /  10  10  10  10
FSM   72  92  67  92 /  10  10   0  10
MLC   72  90  68  90 /   0  20  20  10
BVO   64  86  65  90 /  20  10  10  10
FYV   67  87  64  88 /  20   0   0  10
BYV   66  89  63  91 /  30   0   0  10
MKO   69  88  65  88 /  10  10  10  10
MIO   63  88  65  90 /  30  10   0  10
F10   69  88  65  89 /  10  20  10  10
HHW   75  95  70  91 /   0  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ054>076.

     Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

LONG TERM....12
Hazardous weather outlook, Aug 15, 4:44 PM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
444 PM CDT Sat Aug 15 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
444 PM CDT Sat Aug 15 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
    AREA... Far Northeast Oklahoma and far Northwest Arkansas.
    ONSET... Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
    AREA... Eastern Oklahoma and northwestern Arkansas.
    ONSET... Ongoing.

DISCUSSION...
Strong to severe storms were located across far southeast Kansas
and far southwest Missouri. These storms will continue to move
southward into our areas through the afternoon and early evening
hours. The main threats with these storms include hail up to ping
pong ball size and damaging wind gusts. Locally heavy rainfall
will also be a concern with these thunderstorms.

Heat indices over 105 continue across a large portions of eastern
Oklahoma and northwestern Arkansas at this time with some
locations over 110 at this time. The aforementioned thunderstorms
will provide relief from the heat sooner for some locations as
compared to others. Heat indices over 100 will continue through
about 8PM tonight as temperatures cool.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY THROUGH FRIDAY...No Hazards.

EXTENDED DISCUSSION...
A cold front will move through the region on Sunday, bringing
drier and slightly cooler air. There is a slim chance of a
shower or storm Sunday night near the Red River, but otherwise,
expect dry weather for most of next week. Temperatures should be
a few degrees below normal through the end of the week.

weather.gov/tulsa contains additional information.

Snider

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:36 PM CDTExcessive Heat WarningTSAChoctaw, Pushmataha6 hr
Aug 15, 5:28 PM CDTSevere Thunderstorm WarningTSAOttawa47 min
Aug 15, 5:57 PM CDTSpecial Weather StatementTSACraig33 min
Aug 15, 6:14 PM CDTSevere Thunderstorm WarningTSAOttawa31 min
Aug 15, 6:30 PM CDTSevere Thunderstorm WarningTSACraig, Nowata45 min
Aug 15, 6:34 PM CDTSpecial Weather StatementTSACraig26 min
Aug 15, 6:47 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.